Duke Mathematical Journal

Restrictions of the Laplace-Beltrami eigenfunctions to submanifolds

N. Burq, P. Gérard, and N. Tzvetkov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We estimate the Lp-norm (2p+) of the restriction to a curve of the eigenfunctions of the Laplace-Beltrami operator on a Riemannian surface. If the curve is a geodesic, we show that on the sphere, these estimates are sharp. If the curve has nonvanishing geodesic curvature, we can improve our results. All our estimates are shown to be optimal for the sphere. Moreover, we sketch their extension to higher dimensions.


On prouve une estimation de la norme Lp (2p+) de la restriction à une courbe des fonctions propres de l'opérateur de Laplace-Beltrami sur une surface riemannienne. Si la courbe est une géodésique de la sphère, on montre que nos estimations sont optimales. En revanche, si la courbe possède une courbure géodésique non nulle, on améliore le résultat. Toutes nos estimées sont optimales sur la sphère. Nous en esquissons par ailleurs des généralisations aux dimensions supérieures

Article information

Duke Math. J., Volume 138, Number 3 (2007), 445-486.

First available in Project Euclid: 18 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35P20: Asymptotic distribution of eigenvalues and eigenfunctions
Secondary: 35J15: Second-order elliptic equations 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]


Burq, N.; Gérard, P.; Tzvetkov, N. Restrictions of the Laplace-Beltrami eigenfunctions to submanifolds. Duke Math. J. 138 (2007), no. 3, 445--486. doi:10.1215/S0012-7094-07-13834-1. https://projecteuclid.org/euclid.dmj/1182180654

Export citation


  • N. Anantharaman, Entropy and the localization of eigenfunctions, to appear in Ann. of Math. (2), preprint, 2004.
  • N. Burq, P. GéRard, and N. Tzvetkov. Multilinear estimates for the Laplace spectral projector on compact manifolds, C. R. Math. Acad. Sci. Paris 338 (2004), 359--364.
  • —, Bilinear eigenfunction estimates and the nonlinear Schrödinger equation on surfaces, Invent. Math. 159 (2005), 187--223.
  • —, Multilinear eigenfunction estimates and global existence for the three dimensional nonlinear Schrödinger equations, Ann. Sci. École Norm. Sup. (4) 38 (2005), 255--301.
  • Y. Colin De VerdièRe, Ergodicité et fonctions propres du laplacien, Comm. Math. Phys. 102 (1985), 497--502.
  • S. Gallot, D. Hulin, and J. Lafontaine, Riemannian Geometry, 2nd ed., Universitext, Springer, Berlin, 1990.
  • P. GéRard and é. Leichtnam, Ergodic properties of eigenfunctions for the Dirichlet problem, Duke Math. J. 71 (1993), 559--607.
  • A. Greenleaf and A. Seeger, Fourier integral operators with fold singularities, J. Reine Angew. Math. 455 (1994), 35--56.
  • B. Helffer, A. Martinez, and D. Robert, Ergodicité et limite semi-classique, Comm. Math. Phys. 109 (1987), 313--326.
  • L. HöRmander, The spectral function of an elliptic operator, Acta Math. 121 (1968), 193--218.
  • —, The Analysis of Linear Partial Differential Operators, I, Grundlehren Math. Wiss. 256, Springer, Berlin, 1983.
  • —, The Analysis of Linear Partial Differential Operators, IV, Grundlehren Math. Wiss. 275, Springer, Berlin, 1985.
  • E. Lindenstrauss, Invariant measures and arithmetic quantum unique ergodicity, Ann. of Math. (2) 163 (2006), 165--219.
  • R. B. Melrose, Equivalence of glancing hypersurfaces, Invent. Math. 37 (1976), 165--191.
  • A. Reznikov, Norms of geodesic restrictions for eigenfunctions on hyperbolic surfaces and representation theory, preprint,\arxivmath/0403437v2[math.AP]
  • P. Sarnak, ``Arithmetic quantum chaos'' in The Schur lectures (Tel Aviv, 1992), Israel Math. Conf. Proc. 8, Bar-Ilan Univ., Ramat Gan, Israel, 1995, 183--236.
  • A. I. Shnirelman [šNirel$^\prime$Man], Ergodic properties of eigenfunctions (in Russian), Uspekhi Mat. Nauk 29, no. 6 (1974), 181--182.
  • C. D. Sogge, Concerning the $L^p$ norm of spectral clusters for second-order elliptic operators on compact manifolds, J. Funct. Anal. 77 (1988), 123--138.
  • —, Fourier Integrals in Classical Analysis, Cambridge Tracts in Math., Cambridge Univ. Press, Cambridge, 1993.
  • C. D. Sogge and S. Zelditch, Riemannian manifolds with maximal eigenfunction growth, Duke Math. J. 114 (2002), 387--437.
  • E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, with the assistance of Timothy S. Murphy, Princeton Math. Ser. 43, Monogr. Harmon. Analysis 3, Princeton Univ. Press, Princeton, 1993.
  • G. Szegö, Orthogonal Polynomials, 4th ed., Amer. Math. Soc. Colloq. Publ. 23, Amer. Math. Soc., Providence, 1974.
  • D. Tataru, On the regularity of boundary traces for the wave equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 26 (1998), 185--206.
  • M. E. Taylor, ``Diffraction effects in the scattering of waves'' in Singularities in Boundary Value Problems (Maratea, Italy, 1980), NATO Adv. Study Inst. Ser. C: Math. Phys. Sci. 65, Reidel, Dordrecht, Netherlands, 1981, 271--316.
  • S. Zelditch, Uniform distribution of eigenfunctions on compact hyperbolic surfaces, Duke Math. J. 55 (1987), 919--941.
  • S. Zelditch and M. Zworski, Ergodicity of eigenfunctions for ergodic billiards, Comm. Math. Phys. 175 (1996), 673--682.